Misusing niacin to foil drug test may be toxic

April 9, 2007

Taking excessive doses of a common vitamin in an attempt to defeat drug screening tests may send the user to the hospital

Taking excessive doses of a common vitamin in an attempt to defeat drug screening tests may send the user to the hospital—or worse, according to a new study by researchers from The Children's Hospital of Philadelphia and the University of Pennsylvania. The researchers reported on two adults and two adolescents who suffered serious side effects after taking large amounts of niacin, also known as vitamin B3, in mistaken attempts to foil urine drug tests. Both adult patients suffered skin irritation, while both adolescents had potentially life-threatening reactions, including liver toxicity and hypoglycemia, as well as nausea, vomiting, and dizziness. One of the teens also experienced heart palpitations. All four patients recovered after treatment for the adverse effects. The report appeared on-line in Annals of Emergency Medicine.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.

Related Content:

Community Practice | News